Wisconsin, 2005

Hail and Damaging Winds in Wisconsin, June 27, 2005

June 27, 2005 · NWS MPX · 13 events in 6 counties and zones

12 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 27, 2:15 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 27, 2:15 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT MON JUN 27 2005

.DISCUSSION...
NICE LINE OF THUNDERSTORMS CURRENTLY FIRING MAINLY JUST N OF CWA
ALONG SURFACE COLD FRONT WITH VORT AROUND AXN GIVING IT AN ASSIST.
MORNING AND EARLY AFTERNOON CLOUDS AND SCATTERED PRECIPITATION HAVE
SUPPRESSED CONVECTION IN MUCH OF S MN.  HOWEVER STORMS DEVELOPING IN
UNSTABLE AIRMASS IN IA IN BAND OF STRONGER LOW LEVEL WINDS SHOULD
LIFT INTO S MN.  ALSO SEEING A BAND OF ELEVATED CONVECTION
DEVELOPING ACROSS THE TC METRO AHEAD OF MID LEVEL TROF.  MAY STILL
SEE SOME DEVELOPMENT FARTHER WEST IN SW MN NEAR COLD FRONT NEXT
COUPLE HOURS ONCE SUBSIDENCE IN WAKE OF VORT WEAKENS. VERY
SIGNIFICANT DIFFERENCES BETWEEN NAM AND GFS NEXT COUPLE DAYS IN
HANDING OF PRECIPITATION EVENTS.  BOTH HAVE TRENDED TOWARD INCREASED
PRECIP CHANCES FOR S MN INTO WI ON TUESDAY.  GFS HOWEVER APPREARS
TOO WET WITH TOO STRONG OF A SHORT WAVE MOVING ACROSS AREA.
SIGNIFICANT DIFFERENCES FOR WED/THURSDAY AS WELL WITH NAM 6 TO 12
HOURS FASTER. GFS BRINGS ACROSS A STRONGER AND SLOWER UPPER TROF
ACROSS THE NORTHERN TIER OF STATES.  WENT MORE WITH THE GFS TIMING
NOT BRINGING PRECP INTO EASTERN AREAS TIL AFTN.

&&

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY

RUNNING WITH THE DGEX DUE TO ETA/NAMS PLACEMENT OF CUT OFF LOW JUST
OFF SOUTHERN CA COAST AND SUBTROPICAL RIDGE EXTENDING INTO GREAT
LAKES REGION. MUCH OF EXTENDED LOOKED GOOD EXCEPT FOR DRY SAT
PERIOD. WITH POTENT SURFACE LOW PRESSURE ACROSS CENTRAL GREAT PLAINS
DURING THE DAY ON SATURDAY...AND PROTRUDING WARM FRONTAL BOUNDARY
OVER MUCH OF CWA...DECIDED BETTER PART OF VALOR WAS TO INCLUDE
CHANCE T-STORMS THIS REGION FOR MAJORITY OF SAT. GOOD CHUNK OF FA IN
RIGHT REAR QUAD OF 80KT JET MAX SAT/12Z-18Z. ISENTROPIC OMEGA IN THE
40 TO 50 RANGE...COUPLED WITH 10 TO 30 MB COND PRESSURE DEFICTS AT
THE 310K LEVEL SHOULD ALSO BE NOTED. DGEX THEN SPLITS SURFACE
FEATURE OVR DAKOTAS INTO TWO SYSTEMS...ONE OVR NORTHERN MN AND THE
OTHER OVR KANSAS BY 00Z MON. COLD FRONT PASSES MUCH OF AREA OF
RESPONSIBILITY DURING DAY ON MONDAY...WITH ANOTHER SUMMER 50H RIDGE
BUILDING IN ITS WAKE BY TUES MORNING. RIDGE WILL BUILD DRAMATICALLY
INTO MID WEEK EFFECTIVELY SHUTTING DOWN PCPN CHANCES ACROSS FA
TUE-THU.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, Jun 27, 4:32 AM CST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
532 AM CDT MON JUN 27 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-281100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
532 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST TODAY INTO THIS
EVENING...AS A COLD FRONT PUSHES INTO WESTERN MINNESOTA BY AFTERNOON.
AREAS UNDER THE GREATEST RISK OF SEVERE WEATHER...WOULD
GENERALLY BE EAST OF A LINE FROM ABOUT LITTLE FALLS TO
REDWOOD FALLS. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL WILL
BE THE PRIMARY THREATS. HOWEVER...A TORNADO OR TWO CANNOT BE
RULED OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A VIGOROUS STORM SYSTEM IS STILL EXPECTED TO MOVE THROUGH THE
NORTHERN PLAINS BEGINNING LATE TUESDAY NIGHT INTO WEDNESDAY. THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS...SOME OF WHICH COULD
BE SEVERE. STRONG TO SEVERE THUNDERSTORMS COULD ENTER PARTS OF
WEST CENTRAL OR SOUTHWEST MINNESOTA LATE TUESDAY NIGHT...AND THEN
CONTINUE ACROSS THE REST OF SOUTHERN MINNESOTA...AND POSSIBLY
WESTERN WISCONSIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON
AND EVENING.

JPR

In the hours before

Local storm report, Jun 27, 4:28 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
528 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 S WATKINS             45.27N 94.41W
06/27/2005  0.75 INCH        MEEKER             MN   PUBLIC

            HAIL BEGAN AS 1.5 INCH HAIL AT 410 PM AND TAPERED OFF TO
            0.75 INCH HAIL BY 435 PM. HAILED FOR 25 MINUTES.

&&

TDK
Local storm report, Jun 27, 4:37 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
537 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             1 W FAIRHAVEN           45.32N 94.23W
06/27/2005  0.88 INCH        STEARNS            MN   PUBLIC

0503 PM     HAIL             SOUTH HAVEN             45.29N 94.22W
06/27/2005  0.88 INCH        WRIGHT             MN   AMATEUR RADIO

0527 PM     HAIL             ROBBINSDALE             45.03N 93.33W
06/27/2005  1.00 INCH        HENNEPIN           MN   AMATEUR RADIO

            AT NORTH MEMORIAL HOSPITAL.

&&

TDK
Local storm report, Jun 27, 4:39 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
539 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     5 N BIG LAKE            45.41N 93.75W
06/27/2005                   SHERBURNE          MN   AMATEUR RADIO

            18 INCH DIAMETER TREES DOWN.

&&

TDK
Special weather statement, Jun 27, 4:44 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT MON JUN 27 2005

MNZ044>045-050-052>053-WIZ014-280200-
BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-POLK-
544 PM CDT MON JUN 27 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE
THUNDERSTORM WATCH 535 AND HAS ISSUED SEVERE THUNDERSTORM WATCH
540 UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THE NEW WATCH INCLUDES 5 COUNTIES

IN CENTRAL MINNESOTA

BENTON...

IN EAST CENTRAL MINNESOTA

CHISAGO... ISANTI... KANABEC...
MILLE LACS...

IN WISCONSIN THE NEW WATCH INCLUDES 1 COUNTY

IN NORTHWEST WISCONSIN

POLK...

THIS INCLUDES THE CITIES OF...CAMBRIDGE...CENTER CITY...MORA...
OSCEOLA...PRINCETON AND SAUK RAPIDS.

MNZ042>043-049-272345-
MORRISON-STEARNS-TODD-
544 PM CDT MON JUN 27 2005

...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH
535 TO EXPIRE FOR THE FOLLOWING AREA...

IN MINNESOTA THIS ALLOWS TO EXPIRE 3 COUNTIES

IN CENTRAL MINNESOTA

MORRISON... STEARNS... TODD...

THIS INCLUDES THE CITIES OF...LITTLE FALLS...
LONG PRAIRIE AND ST. CLOUD.

WIZ016-027>028-280200-
CHIPPEWA-EAU CLAIRE-RUSK-
544 PM CDT MON JUN 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
540 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREA...

IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES

IN NORTHWEST WISCONSIN

RUSK...

IN WEST CENTRAL WISCONSIN

CHIPPEWA... EAU CLAIRE...

THIS INCLUDES THE CITIES OF...CHIPPEWA FALLS...
EAU CLAIRE AND LADYSMITH.

MNZ051-057>063-065>070-073>078-082>085-091>093-WIZ015-
023>026-280200-
ANOKA-BLUE EARTH-BROWN-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
HENNEPIN-KANDIYOHI-LE SUEUR-MCLEOD-MARTIN-MEEKER-NICOLLET-RAMSEY-
REDWOOD-RENVILLE-RICE-SCOTT-SHERBURNE-SIBLEY-STEELE-WASECA-
WASHINGTON-WATONWAN-WRIGHT-BARRON-DUNN-PEPIN-PIERCE-ST CROIX-
544 PM CDT MON JUN 27 2005

...SEVERE THUNDERSTORM WATCH NUMBER 536 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 27 COUNTIES

IN CENTRAL MINNESOTA

KANDIYOHI... MCLEOD... MEEKER...
RENVILLE... SHERBURNE... SIBLEY...
WRIGHT...

IN EAST CENTRAL MINNESOTA

ANOKA... CARVER... DAKOTA...
HENNEPIN... RAMSEY... SCOTT...
WASHINGTON...

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH... BROWN... FARIBAULT...
FREEBORN... LE SUEUR... MARTIN...
NICOLLET... RICE... STEELE...
WASECA... WATONWAN...

IN SOUTHEAST MINNESOTA

GOODHUE...

IN SOUTHWEST MINNESOTA

REDWOOD...

IN WISCONSIN THIS WATCH INCLUDES 5 COUNTIES

IN NORTHWEST WISCONSIN

BARRON...

IN WEST CENTRAL WISCONSIN

DUNN... PEPIN... PIERCE...
ST. CROIX...

THIS INCLUDES THE CITIES OF...ALBERT LEA...BLAINE...BLUE EARTH...
CHASKA...DURAND...ELK RIVER...FAIRMONT...FARIBAULT...GAYLORD...
HASTINGS...HUDSON...HUTCHINSON...LE SUEUR...LITCHFIELD...
MANKATO...MENOMONIE...MINNEAPOLIS...MONTICELLO...NEW ULM...
OLIVIA...OWATONNA...RED WING...REDWOOD FALLS...RICE LAKE...
RIVER FALLS...SHAKOPEE...ST. JAMES...ST. PAUL...ST. PETER...
STILLWATER...WASECA AND WILLMAR.
Local storm report, Jun 27, 5:08 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             3 E ALBERTVILLE         45.24N 93.60W
06/27/2005  0.75 INCH        WRIGHT             MN   AMATEUR RADIO

            IN OTSEGO.

&&

TDK
Local storm report, Jun 27, 5:57 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLASH FLOOD      COON RAPIDS             45.17N 93.31W
06/27/2005                   ANOKA              MN   NWS EMPLOYEE

&&

AJZ

The radar

The Minneapolis radar (KMPX), 85 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 27, 5:58 PM CST
Where
Polk County, Osceola
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.317, -92.717

A wind gust of 59 MPH was recorded at the Osceola airport. Trees up to 12 inches in diameter were downed in Osceola on Kent Street and 8th Avenue. Power lines were downed on County Road M and at the intersection of 248th Street and Education Boulevard in Osceola Township. A downed tree caused an automobile accident on 207th Street in Osceola Township.

Thunderstorm Wind, Polk

When
June 27, 6:00 PM CST to 6:30 PM CST
Where
Polk County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.467, -92.517

Power lines and large tree branches were downed in Amery. Electrical lines were downed across a road and the deck of a home on 180th Avenue in Eureka Township. Downed trees also blocked roads in Black Brook, Balsam Lake, Apple River, and Beaver townships in addition to the village of Centuria.

Thunderstorm Wind, Pierce

When
June 27, 6:30 PM CST
Where
Pierce County, Prescott
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.750, -92.817

A tree was downed across a road.

Thunderstorm Wind, Barron

When
June 27, 6:45 PM CST
Where
Barron County, 1 mi NW of Cumberland
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.550, -92.033

Trees and power lines were downed.

Thunderstorm Wind, St. Croix

When
June 27, 6:50 PM CST
Where
St. Croix County, 1 mi N of River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.867, -92.633

Large trees were downed on the north side of town.

Thunderstorm Wind, Pierce

When
June 27, 6:50 PM CST
Where
Pierce County, River Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.850, -92.633

A few trees were downed on the north side of town.

Thunderstorm Wind, Rusk

When
June 27, 6:55 PM CST
Where
Rusk County, 10 mi NNW of Weyerhaeuser
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.567, -91.500

Scattered trees were downed near a campground by County Road O.

Hail, Rusk

When
June 27, 6:55 PM CST
Where
Rusk County, 4 mi N of Weyerhaeuser
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.483, -91.417

Quarter sized hail fell on County Road F.

Thunderstorm Wind, Barron

When
June 27, 6:55 PM CST
Where
Barron County, 2 mi N of Barron
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -91.850

Three trees were downed across Highway 25.

Thunderstorm Wind, Barron

When
June 27, 7:00 PM CST
Where
Barron County, Brill
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.600, -91.667

Trees were downed.

Thunderstorm Wind, Rusk

When
June 27, 7:00 PM CST
Where
Rusk County, 7 mi SW of Weyerhaeuser
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.367, -91.517

Scattered trees were downed in Rusk.

Thunderstorm Wind, Chippewa

When
June 27, 7:35 PM CST
Where
Chippewa County, Bloomer
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.100, -91.483

A few trees were downed.

Thunderstorm Wind, Rusk

When
June 27, 8:15 PM CST
Where
Rusk County, 3 mi N of Hawkins
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.567, -90.717

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462409, 5462410, 5462411, 5462412, 5462413, 5462414, 5462415, 5462416, 5462417, 5462418, 5462419, 5462420, 5462421.